Hail, Gratiot
- When
- April 11, 3:45 AM EST to 3:58 AM EST
- Where
- Gratiot County, 1.22 mi SE of Alma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.360, -84.650
An isolated severe storm produced up to one inch diameter hail near Alma.
An isolated severe storm produced hail up to an inch in diameter across portions of Gratiot county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe storm produced hail up to an inch in diameter across portions of Gratiot county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 11, 2:33 AM EST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 333 AM EDT Mon Apr 11 2022 LATEST UPDATE... Discussion/Marine .DISCUSSION...(Today through next Sunday) Issued at 332 AM EDT Mon Apr 11 2022 ...Showers and thunderstorms early this morning, then departing... Elevated convection early this morning is being aided by strong theta-e advection along a low-level jet (55 kts at 850 mb) amid large-scale forcing for ascent. Modest MUCAPE (500-1000 J/kg), along with steep midlevel lapse rates, may be sufficient for small (pea sized) hail in a few storms, but weak effective shear will continue to limit overall storm organization/intensity. Latest deterministic CAM guidance--along with the 00z HREF--indicate that this activity will quickly depart eastward later this morning, likely exiting the forecast area by 7 AM. The associated surface cold front will largely clear the forecast area by 1 PM today. Farther south, a weak frontal wave will propagate along this boundary into the Ohio Valley, possibly bringing light rain into our far southern counties this afternoon/evening. Otherwise, after ongoing activity departs, most areas will remain dry through much of Tue. ...Areas of rain Tue night; thunderstorms possible... A vigorous lee cyclone will consolidate in the CO high plains tonight, then emerge into the central plains on Tue, likely reaching the vicinity of IA/MN by early Wed morning. In response to this system, the frontal boundary will return northward as a warm front on Tue and Tue night, likely reaching northern Lower MI by 12z Wed. South of this front, PW will increase to near 1.25 inches by 12z Wed--near the 97th percentile with repect to CFSR climo for this area/date. This deep moisture, in conjunction with strong QG forcing for ascent, will yield periods of rain across our central/northern counties on Tue night as the front lifts northward. Rainfall may be be augmented--at least locally--by elevated convection, with MUCAPE of 500-1000 J/kg, but convective coverage is questionable on Tue night, given indications of appreciable inhibition. Regarding rainfall amounts through Wed morning, the axis of heaviest mean QPF in the ECMWF ensemble (EPS) has shifted northward in recent runs. Correspondingly, 1-inch/24-h QPF exceedance probabilities have trended lower over the forecast area. Overall, the risk of widespread heavy rainfall on Tue night appears low at this time, but local swaths of heavy rain (> 1 inch) are possible. Area river levels will be monitored this week, particularly along the Muskegon River basin, where levels are presently high from previous rainfall. ...Conditional risk of severe thunderstorms on Wed into Wed night... The warm sector of the aforementioned cyclone is expected to become well established over much of Lower MI on Wed. The ECMWF and GFS-- along with their ensembles--show good agreement in depicting a compact 500-mb shortwave impulse (possibly an MCV) traversing at least southern Lower MI between Wed morning and early afternoon. This feature will likely modulate warm-sector precip/cloud cover, with implications for the degree of boundary-layer heating and surface-based instability. If such instability can materialize, severe thunderstorms will be possible on Wed afternoon and into Wed evening along and ahead of the cold front, given deep-layer (0-6 km) shear over 30 kts. ...Strong winds possible Thu... While timing differences persist in the guidance regarding cold- front arrival, the expectation is for frontal passage through the forecast area between late Wed evening and early Thu morning. Of note, the EPS mean position of the surface low at 12z Thu has trended north into southern ON, giving broad agreement with the GEFS mean. With this northward shift, the ensemble-mean surface pressure gradient over the area is depicted as slightly weaker at 12z Thu, suggesting slightly reduced sustained winds in the wake of the cold front. Nevertheless, the combination of low-level cold advection and daytime boundary-layer warming should result in efficient near-surface mixing on Thu, with strong wind gusts (45-55 mph) possible. ...Cooler weather returns for late week... Broad consensus exists between EPS/GEFS ensemble means indicating that the midweek cyclone will evolve into a post-mature, vertically stacked low over southern ON by Thu night, then progress eastward into QC through Sun. A return to cool weather is expected from Thu into the weekend, with daily chances for rain showers and possibly snow showers during the overnight periods. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 129 AM EDT Mon Apr 11 2022 VFR is expected for this TAF period at all sites. However, a short period of scattered SHRA and isolated TS is expected across the region through 11z. Overall coverage of TS is likely to be limited, and thus VCTS will be carried in all TAFs. A few convective cells may be accompanied by small hail (GS), but confidence in such occurrence at any given site is low. Additionally, LLWS conditions will be present for several hours this morning as a strong low-level jet traverses the region. SHRA/TS is expected to exit region by 11z. A second period of precip (VCSH) after 18z is noted at AZO/BTL/LAN/JXN, when light rain is possible near these sites. However, the bulk of precip later today will remain well south of the region. && .MARINE... Issued at 332 AM EDT Mon Apr 11 2022 Winds will veer south and then southwest later this morning in the wake of a cold front. Winds and waves are then expected to subside later this afternoon. The existing SCA expiration time (6 PM) looks good. Winds will again strengthen (from the southeast) on Tue night in advance of an area of low pressure. Another SCA will likely be needed by this time, likely into Wed night. A strong cold front is expected to arrive between Wed evening and early Thu morning. Behind this front, gale-force winds are possible on Thu across much of Lake Michigan. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 6 PM EDT this evening for LMZ844>849. && DISCUSSION...Kenyon AVIATION...Kenyon MARINE...Kenyon
Hazardous Weather Outlook National Weather Service Grand Rapids MI 410 AM EDT Mon Apr 11 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 410 AM EDT Mon Apr 11 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms early Monday morning will depart the area by 7 AM. The strongest storms this morning may produce pea-sized hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are again possible on Tuesday night, mainly across central Lower Michigan. Severe thunderstorms are not expected, but the strongest storms may produce small hail. Localized areas of heavy rainfall are also possible on Tuesday night, which may contribute to river rises. In particular, portions of the Muskegon River are currently high, and river forecasts should be monitored into the weekend. Severe thunderstorms are possible on Wednesday afternoon into Wednesday night. The main risk with any severe thunderstorms will be wind gusts to 60 mph, possibly resulting in damage to trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. LMZ844>849-120815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 410 AM EDT Mon Apr 11 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft through this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will again become hazardous to small craft on Tuesday night, likely continuing into Wednesday night. Gale-force winds are possible on Thursday. Thunderstorms are also possible on Tuesday night, mainly north of Holland. Severe thunderstorms are possible on Wednesday. The main risk from thunderstorms on Wednesday will be wind gusts to 50 knots (58 mph). .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. Kenyon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
442 AM EDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL CLARK LAKE 42.13N 84.34W
04/11/2022 E0.70 INCH JACKSON MI PUBLIC
REPORTED VIA SOCIAL MEDIA...TIME ESTIMATED
FROM RADAR.
0417 AM HAIL NAPOLEON 42.17N 84.25W
04/11/2022 E0.70 INCH JACKSON MI PUBLIC
PHOTO OF HAIL VIA SOCIAL MEDIA...TIME
ESTIMATED FROM RADAR.
&&
KENYONThe Grand Rapids radar (KGRR), 89 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
1 hail. Local standard time, as filed.
An isolated severe storm produced up to one inch diameter hail near Alma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013893.